Pennsylvania, 2023Tornadoes in Pennsylvania, July 2, 2023
July 2, 2023 · NWS BGM · 2 events in 2 counties and zones
A line of showers and weak thunderstorms moved through Northeastern Pennsylvania. There was enough low-level shear to generate weak spin up tornadoes with one in Susquehanna County and another in Lackawanna County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and weak thunderstorms moved through Northeastern Pennsylvania. There was enough low-level shear to generate weak spin up tornadoes with one in Susquehanna County and another in Lackawanna County. Both were short-lived and only caused minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 5:32 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 2, 5:32 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
632 PM EDT Sun Jul 2 2023
.SYNOPSIS...
Showers and thunderstorms will overspread the area late this
afternoon and evening, with additional bouts of rain expected
again on Monday as a frontal boundary stalls across the area.
Locally heavy rainfall and isolated flash flooding will be
possible. Drier conditions are expected for Tuesday and
Wednesday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
630 PM Update...
Widespread showers can be seen blanketing the radar currently.
These showers are expected to continue through the evening, with
some lingering showers in the northern Central NY. No major
changes to the near term forecast besides lowering some of the
high temperatures in Central NY tomorrow by 1-2 degrees.
Otherwise, blended observations into the forecast.
331 PM Update...
Upper level disturbance with a weak surface low is rolling
across northern PA, with widespread light showers moving into
Central NY and NE PA. Convection has sprouted up since the last
discussion update, mainly just ahead of the low in Central PA
and parts of the Southern Tier and up into Cortland County.
Additional convection has formed along a deformation axis south
of Lake Ontario, but so far this has stayed outside the CWA.
The relative lack of rainfall yesterday afternoon/evening makes
us overall less susceptible to flash flooding today/tonight,
but localized trouble spots could still develop, especially in
poor drainage areas. RAP analysis sounding at ITH had PW of 1.80
inches, and warm cloud depth just over 10,000 feet.
This system looks to roll east of the area around Midnight to 2
AM, with low clouds and areas of fog likely developing in its
wake.
A stalled out frontal boundary will remain across the area
tomorrow. Another upper level disturbance, currently moving
into Indiana, will roll across the area tomorrow, with
additional scattered/numerous rain showers and embedded
thunderstorms. PW values will remain just shy of 2 inches, with
warm cloud depth of 10-11K feet. Again, isolated heavy rainfall
and flooding could develop, especially over areas that receive a
"priming" heavy rainfall tonight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
300 PM Forecast...
An upper-level trough will slowly move through the region on
Tuesday. There will be enough moisture and instability to support
rain showers and afternoon thunderstorms. Model solutions are
showing MLCAPE values of at least 1000 J/kg but this will be
accompanied with weak shear, 20 kts or less. Given this environment,
showers and thunderstorms will be relatively short-lived. For PoPs
on Tuesday, a little bit of the NBM was blended in with the previous
forecast to keep PoPs in just the chance category. Due to the
expected short-lived nature and drier air filling in from the north
throughout the day, coverage will likely be limited. Showers and
storms will come to an end by Tuesday night as a ridge of high
pressure moves in. Dry conditions are then expected to continue
through the rest of the short term forecast period. An isolated
shower/thunderstorm or two cannot be ruled out as a weak wave passes
through, but moisture will be limited so chances will be slight
chance at best.
Conditions will be warm and muggy heading into midweek. Highs
Tuesday will be in the upper 70s to mid 80s. By Wednesday, temps
climb into the 80s across the region some valley locations will
hover around 90. Dewpoints will be in the 60s both days. The
overnight hours will bring little relief as temps only fall into the
60s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
300 PM Forecast...
The ridge of high pressure will remain over the region Thursday as
it slowly drifts eastward. Ahead of an approaching cold front,
showers and thunderstorms may develop Thursday afternoon and
evening. This activity will be dependent on whether or not there is
enough moisture present to support showers, as some guidance favors
a dry solution until the front is closer. The better chance for
showers and thunderstorms comes Friday and into the start of the
weekend as the surface front enters the region. Guidance continues
to show this front becoming quasi-stationary or even stalling over
the region. However, there are still uncertainties on the timing,
especially when it will finally push through. For now, will follow
ensemble guidance and keep the best rain chances for late Friday.
Hot and muggy conditions will continue into the later half of the
week. With rain showers present and the cold front passing through,
a cool down is expected to start the weekend, at least for the
daytime hours. Nightly lows will likely stay on the warmer end.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Low-end VFR and MVFR restrictions will likely persist as
the showers rotate through the region this evening. Ceilings and
vsbys are expected to drop to IFR and even temporarily worse
tonight due to fog and low clouds. A batch of weak rain showers
may push through quickly Monday morning around ELM, ITH and BGM
before clearing out after 15Z. Low ceilings may persist through
18Z, but more widespread improvement is expected after 18Z.
Showers will develop again in the afternoon across much of the
region, but as a weak front slips south, so will the convection.
At this time it appears the best chance for TS will be ITH south
to AVP after 19-20Z. Confidence in timing and location is once
again very low, so have just gone with PROB30 groups. Winds are
fairly light and variable through the period...become more
northwesterly Monday afternoon.
Outlook...
Monday Night through Tuesday...Isolated afternoon/evening
showers and thunderstorms with associated restrictions.
Wednesday...Mainly VFR.
Thursday and Friday...Thunderstorms look to return Thursday or
Thursday night, lingering into Friday with associated
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK/MPH
NEAR TERM...KL/MPH
SHORT TERM...BTL/JTC
LONG TERM...BTL
AVIATION...BJT/MPH
Hazardous weather outlook, Jul 2, 2:32 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
332 PM EDT Sun Jul 2 2023
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
332 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Several rounds of showers and thunderstorms are expected today
through Monday morning. Localized flash flooding is possible with
the heaviest downpours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are expected again Monday afternoon and
evening. Localized flash flooding will be possible with the heaviest
downpours.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, Jul 2, 5:28 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
628 PM EDT Sun Jul 2 2023
PAZ039-022300-
Susquehanna PA-
628 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of western Susquehanna
County through 700 PM EDT...
At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Auburn Center, or 11 miles east of Wyalusing, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rush, Springville, Montrose, Dimock, Harford, New Milford, Hop
Bottom, Auburn Center, South Montrose and Elk Lake.
This includes the following highway exits...
Pennsylvania Interstate 81 between 217 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4164 7611 4181 7613 4199 7579 4173 7562
TIME...MOT...LOC 2228Z 239DEG 24KT 4173 7606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MPHTornado, Susquehanna
- When
- July 2, 6:08 PM EST to 6:12 PM EST
- Where
- Susquehanna County, 0.87 mi WNW of Harford to 1.58 mi N of Harford
- Rating
- EF0
- Path length
- 1.7 mi
- Path width
- 300 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.782, -75.716
Most of the damage surveyed was broken branches, with |spotty uprooted trees. The worst damage was found at a residence |at the corner of Tingley Lake Rd and Wilcox Rd. The foundation of |a manufactured home was slightly shifted with additional minor |damage to the roof and window of a nearby residence. Inhabitants |were home at the time of the tornado and described it as an |intense, sudden wind that did not last long. A swath of downed |pines to the east of the manufactured home was where the worst |damage was found with winds estimated near 85 mph. As |the survey continued northeast from the residence, tree damage |became much more sporadic. The last of the damage was found at a |residence off of Fair Hill Rd with no damage continuing Northeast |of the location towards Interstate 81. Resident of home was also |present at the time of the tornado and also described it as a sudden |wind that lasted 15 to 30 seconds.
Tornado, Lackawanna
- When
- July 2, 6:18 PM EST to 6:22 PM EST
- Where
- Lackawanna County, 0.23 mi NE of Throop to 0.45 mi NE of Throop
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 70 yd
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.452, -75.627
A tornado touched down in a residential neighborhood of Dickson|City PA on the evening of Sunday, July 2, 2023. The tornado damage|consisted of large branches snapped, one large tree uprooted,|minor damage to shingles and vinyl fences, and other residential|property damage. The tornado was short-lived, and on the ground|for approximately 4 minutes, with a path 70 yards wide and 4|blocks long from Poplar Street to Oak Street.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Illinois, July 2, 2023$500 million · 22 events
- Avalanche in California, July 2, 20231 death · 2 injured · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 20231 death · $7,000 · 1.25 in hail · 5 events
- Heat in Arizona, July 2, 20231 death · 1 event
- Wildfire in Washington, July 2 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kentucky, July 2, 2023$135,000 · 1 in hail · 62 events
- Flash Flooding in New York, July 2, 20232 injured · $350,000 · 3 events
- Damaging Winds and Lightning Strikes in South Carolina, July 2, 2023$530,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Ohio, July 2, 2023$198,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in Indiana, July 2, 20231 injured · $138,000 · 2 in hail · 26 events
- Hail and Damaging Winds in Indiana, July 2, 20233 injured · $93,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, July 2, 2023$193,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104967, 1104966.